Skip to Main Content

Chapter 39. Electrolyte Disorders

A 72-year-old man is admitted for a low serum sodium level at a routine check-up. The patient states he feels fine. Past medical history includes chronic obstructive pulmonary disease, depression, gout, and hypertension. Current medications are albuterol, allopurinol, lisinopril, and sertraline. Physical examination is unremarkable. Pertinent laboratory values include a serum sodium of 123 mEq/L, urine sodium of 90 mEq/L, and a urine osmolarity of 585 mOsm/L. The patient is diagnosed with SIADH. Which of the following represents appropriate treatment to correct this patient’s sodium abnormality?

a. 3% Saline infusion

b. Demeclocycline

c. Stopping the offending agent and fluid restriction

d. Normal saline infusion

Answer c is correct. In addition to stopping the offending agent, fluid restriction is the mainstay of therapy for acute management of SIADH. The negative water balance can correct serum sodium.

Answer a is incorrect. Hypertonic saline is not indicated in asymptomatic patients. It should be reserved for patients with life-threatening symptoms, such as seizures or coma.

Answer b is incorrect. Agents that interfere with ADH activity in the collecting duct are not typically used when the causative agent can be removed. The cause in this patient is most likely sertraline. Demeclocycline and vasopressin receptor agents may be useful in patients with chronic SIADH who are unresponsive to or cannot tolerate water restriction.

Answer d is incorrect. Infusion of normal saline in a patient with SIADH is inappropriate. Since the patient’s renal handling of sodium is intact with an increased absorption of free water, serum sodium can actually fall with a normal saline infusion.

Choose the statement that best describes SIADH based on the underlying disorder and common cause.

a. Hypervolemic hypotonic hypernatremia and hydrochlorothiazide

b. Hypervolemic hypotonic hypernatremia and cirrhosis

c. Euvolemic hypotonic hyponatremia and lithium

d. Euvolemic hypotonic hyponatremia and sertraline

Answer d is correct. SIADH is classified as a euvolemic hypotonic hyponatremia and commonly caused by selective serotonin reuptake inhibitors.

Answer a is incorrect. Thiazide diuretics are commonly associated with hypovolemic hyponatremia, but do not cause SIADH. Antidiuretic hormone stimulation with thiazide therapy is an appropriate response to the modest hypovolemia caused by thiazides.

Answer b is incorrect. Cirrhosis is most commonly associated with hyponatremia and not hypernatremia or SIADH.

Answer c is incorrect. Lithium is a common cause of nephrogenic diabetes insipidus (hypernatremia). Lithium antagonizes adenyl cyclase and cyclic adenosine monophosphate (cAMP), and inhibits ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.